A frustrated Mr. R—a 53-year-old black man on hemodialysis—was referred to the dermatology clinic for evaluation of his “bumpy, itchy, skin rash,” which had erupted several weeks after he began his initial hemodialysis sessions two years earlier. The eruption began on the extensor surface of the extremities and progressed to the chest and back. Mr. R reported palmoplantar lesions early in the course, but none were present by the time of referral. The lesions had been intensely pruritic of late, to the point that the patient had soiled most of his clothing and bed sheets with blood from his vigorous scratching.
Attempts at treatment with several class I, II, and IV topical corticosteroids, pimecrolimus 0.01%, OTC miconazole cream, topical and oral benadryl, and hydroxyzine 12.5 mg daily brought little to no relief. Potassium hydroxide and dermatophyte test media preparations were performed twice without yielding any identifiable organisms. Empirical treatment administered by Mr. R’s family practitioner- doxycycline 100 mg b.i.d.—partially arrested the appearance of any new lesions. Medical history was significant for end-stage renal disease, insulin-dependent diabetes, hypertension, transient ischemic attacks, and anemia. Medications included insulin, aspirin, calcium carbonate, lisinopril, pravastatin, minoxidil, finasteride, multivitamin, and sildenafil. This list had also changed immediately around the time of the eruption, as this was when he began undergoing hemodialysis.
1. PHYSICAL EXAMINATION
Physical exam showed bilateral upper- and lower-extremity fields of papulonodular hyperpigmented lesions with central keratotic and amorphous-appearing debris noted (Figure 1). Many lesions recently had been excoriated or had demonstrated post-inflammatory hyperpigmentaton and findings consistent with prurigo nodularis. No vesicles or bullae were noted. The linear arrangements of several crops on Mr. R’s forearms, back, and chest suggested pathergy (Koebnerization). The remainder of the exam was unremarkable.
2. DIAGNOSIS AND TREATMENT
A biopsy confirmed the suspected diagnosis of acquired perforating dermatosis (APD), formerly known as Kyrle’s disease.
Several treatment options were discussed with Mr. R. Given the sheer number of lesions and body surface area involved, phototherapy with narrow-band UVB was recommended three times weekly. Hydroxyzine 25 mg t.i.d dosed with respect to Mr. R’s dialysis was prescribed for the pruritis. The pathogenesis of the Picker’s nodules was discussed, and Cordran tape was used to medicate and create a barrier to further manipulation.
After several months of treatment and no real clinical improvement, Mr. R elected to discontinue phototherapy due to the significant investment of time it entailed in addition to his thrice-weekly dialysis treatments. He was subsequently lost to follow-up.